Alabama, 2014Tornadoes and Damaging Winds in Alabama, June 9, 2014
June 9, 2014 · NWS HUN · 11 events in 7 counties and zones
A squall line rapidly moved east-northeast through northern Alabama during the evening and overnight hours. Wind damage was reported along the line, along with one tornado which tracked from Colbert into Lawrence Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $98,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line rapidly moved east-northeast through northern Alabama during the evening and overnight hours. Wind damage was reported along the line, along with one tornado which tracked from Colbert into Lawrence Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 6:14 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 9, 6:14 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 PM CDT MON JUN 9 2014
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 255 PM CDT MON JUN 9 2014/
THE TN VALLEY IS GETTING A MUCH DESERVED BREAK FROM ALL OF THE HEAVY
RAIN AND THUNDER OVER THE PAST SEVERAL DAYS THIS MON AFTERNOON. THIS
REPRIEVE THOUGH WILL UNFORTUNATELY BE SHORT LIVED AS AN MCV LIKE
FEATURE OUT OF THE SRN PLAINS APPROACHES THE MS RIVER. THIS COMPLEX
IS PRETTY MUCH OCCURRING ALONG/S OF A WARM FRONT DRAPED W TO E FROM
ERN AR TO NW AL...AND THEN INTO N CNTRL GA. THIS BOUNDARY IS XPCTED
TO MOVE LITTLE/IF ANY INTO THE EVENING HRS...AS THIS TRAILING LINE
OF SHOWERS/TSTMS SPREADS EWD. IMPROVED LATENT HEATING EFFECTS OVER
NRN MS/INTO NW AL...COUPLED WITH INCREASING LOW/MID LEVEL FLOW
ALONG/AHEAD OF THE SQUALL LINE WILL TRANSLATE INTO THE POSSIBILITY
FOR SOME STRONG/PERHAPS MARGINALLY SVR TSTMS AS THIS LINE BEGINS TO
MOVE ACROSS THE AREA LATER TONIGHT. THIS WILL OF COURSE BE DEPENDENT
ON THE ORGANIZATION OF THE LINE THIS FAR E...AS IT WILL BE STARTING
TO OUTRUN THE BETTER MID/UPPER FORCING/SUPPORT. HOWEVER...BOWING
SEGMENTS WILL LIKELY BE POSSIBLE ACROSS THE WRN/CNTRL AREAS WHERE
LINGERING MID LEVEL ENERGY/WINDS MAY BE ABLE TO MIX TO THE SFC.
THIS FIRST WAVE SHOULD MOVE THROUGH THE REMAINDER OF THE AREA TO THE
ENE LATE THIS EVENING/OVERNIGHT AND GRADUALLY WEAKEN. LATEST MODELS
THOUGH ARE FAIRLY CONSISTENT WITH ADDITIONAL WAVES OVERSPREADING THE
CNTRL TN VALLEY OUT OF THE SW STARTING TUE MORNING...AS A DEEPENING
UPPER LOW/TROUGH PATTERN OUT OF THE MID PLAINS BEGINS TO GRADUALLY
LIFT TOWARD THE NE. WITH NEARLY SATURATED SOIL CONDITIONS IN PLACE
ACROSS MOST OF THE AREA...COUPLED WITH HPC QPF PROGS INDICATING
ANOTHER POTENTIAL 2 TO 4 INCHES OVER THE NEXT 2 TO 3 DAYS...A FLASH
FLOOD WATCH DEFINITELY SEEMS REASONABLE ATTM...OR AT LEAST THROUGH
TUE AFTERNOON. THIS WILL CERTAINLY BE THE CASE AS THESE ADDITIONAL
UPPER DISTURBANCES MOVE NEWD AHEAD OF THE UPPER LOW/TROUGH FEATURE
SLOWLY LIFTING TO THE NE INTO MID WEEK. A RISK OF STRONG TSTMS WITH
EMBEDDED GUSTY OUTFLOW WINDS AND PERHAPS SMALL HAIL REMAINS A THREAT
AS WELL INTO MID WEEK...ESPECIALLY WITH ADDITIONAL COMPLEXES/SQUALL
LINES THAT ARE LIKELY TO FORM GIVEN THIS TYPE OF A PATTERN.
SHOWERS/TSTMS ARE GOING TO REMAIN IN THE FORECAST HEADING TOWARD THE
END OF THE WORK WEEK/INTO THE WEEKEND PERIOD...BUT THE RAIN CHANCES
DEFINITELY LOOK TO DROP ONCE THE UPPER TROUGH AXIS EXITS THE REGION
TO THE E ON THU. CONVECTION MAY THEN BE DRIVEN MORE BY WEAK UPPER
DISTURBANCES INTERACTING WITH LATENT/MAX HEATING EFFECTS. IF THERE'S
ANY GOOD NEWS TO ALL OF THIS...THIS PATTERN IS ALLOWING TEMPS TRENDS
TO HOVER CLOSER TO SEASONAL AVERAGES...AND THIS LOOKS TO CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.
09
&&
.AVIATION...
FOR 00Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO
ALABAMA THROUGH THIS EVENING AND TONIGHT. CIGS AND VIS COULD GO DOWN
INTO MVFR CATEGORY OR LOWER IN PASSING STORMS. WIND GUSTS 20KTS OR
HIGHER COULD ALSO TEMPORARILY OCCUR WITH STRONGER STORMS. SHOWERS
AND THUNDERSTORMS WILL LINGER THROUGHOUT TUESDAY.
JMS
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALZ001>010-016.
TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 6:03 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
703 PM CDT MON JUN 9 2014
ALZ001>010-016-TNZ076-096-097-101015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
703 PM CDT MON JUN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...REMAINDER OF TONIGHT...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
THE FORECAST AREA THIS EVENING. ALTHOUGH THE STORMS WILL LIKELY
WEAKEN AS THEY PROGRESS EASTWARD ACROSS THE REGION...DAMAGING WINDS
OF 60 TO 70 MPH...LARGE HAIL...AND BRIEF TORNADOES WILL BE POSSIBLE
FOR LOCATIONS MAINLY WEST OF INTERSTATE 65. A TORNADO WATCH IS IN
EFFECT FOR THIS PORTION OF THE AREA THROUGH 1 AM CDT TUESDAY. LOCALLY
HEAVY RAINFALL MAY ALSO RESULT IN FLASH FLOODING...AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH TUESDAY
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE ACROSS THE REGION THROUGH MID WEEK...AS A SERIES OF UPPER
LEVEL SYSTEMS ADVANCE FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY.
SUCCESSIVE PERIODS OF LOCALLY HEAVY RAINFALL MAY LEAD TO OCCURRENCES
OF FLASH FLOODING THIS WEEK. IN ADDITION...A FEW STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF DAMAGING WINDS WILL ALSO BE POSSIBLE. THE
BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE TUESDAY AFTERNOON AND
EVENING...AND AGAIN ON WEDNESDAY AFTERNOON.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR LOCATIONS WEST OF INTERSTATE 65.
70/DD
In the hours before
Special weather statement, Jun 9, 6:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT MON JUN 9 2014
ALZ001>003-100130-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
740 PM CDT MON JUN 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 830 PM CDT...
AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR CORINTH TO NEAR FAIRVIEW...AND
MOVING EAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...RED
BAY...J P COLEMAN STATE PARK...PHIL CAMPBELL...CHEROKEE AND
LITTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3500 8773 3432 8756 3431 8783 3432 8817
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0039Z 261DEG 41KT 3499 8853 3435 8823
70/DDEvent by event
8 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- June 9, 7:20 PM CST to 7:26 PM CST
- Where
- Colbert County, 1.13 mi E of Pickwick Lake to 0.69 mi N of Old Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.850, -88.080
A few trees were downed by thunderstorm winds from about four miles south-southwest of Waterloo, Alabama, to between Leighton and Littleville, Alabama.
Thunderstorm Wind, Lauderdale
- When
- June 9, 7:25 PM CST to 7:30 PM CST
- Where
- Lauderdale County, 2.27 mi E of Waterloo to 0.57 mi W of Florence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -88.030
Several trees were downed by thunderstorm winds from just east of Waterloo, Alabama to Tombigbee street in Florence, Alabama. A county school bus barn was also extensively damaged in Florence, Alabama due to the thunderstorm winds.
Tornado, Colbert
- When
- June 9, 7:30 PM CST to 7:32 PM CST
- Where
- Colbert County, 2.32 mi W of Old Bethel to 1.09 mi NNE of Old Bethel
- Rating
- EF1
- Path length
- 2.8 mi
- Path width
- 150 yd
- Continued into
- Lawrence, Al (HUN)
- Reported by
- NWS Storm Survey
- Coordinates
- 34.582, -87.561
A tornado touched down Monday evening near the intersection of Clement Road and LaGrange road in the LaGrange community in southeast Colbert County. Here, several hardwood trees were either snapped or uprooted. A large outbuilding was completely destroyed and another smaller one sustained significant damage. Several hardwood trees were sheared off very near the base along LaGrange Road. Damage here was consistent with winds of at least 100 mph.
The tornado moved east-northeast crossing Logan Lane and Waldrep Loop. Minor damage, mainly lost shingles, was noted to several homes with one home losing an awning. Numerous trees had large limbs snapped or twisted in this area.
The tornado then produced sporadic tree damage in the forested area between Waldrep Loop and Country Line Road (CR 48). As the tornado crossed CR 48, substantial tree damage was noted at a homestead. Large hardwood trees, some greater than 2 feet in diameter, were snapped or uprooted. A utility pole was also snapped near the ground. The damage was consistent with at least 105 mph here.
Tornado, Lawrence
- When
- June 9, 7:32 PM CST to 7:35 PM CST
- Where
- Lawrence County, 2.53 mi W of Wolf Spgs to 0.76 mi NNE of Wolf Spgs
- Rating
- EF0
- Path length
- 3.06 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.595, -87.514
A tornado tracked from Colbert County into western Lawrence County along Wolf Springs Road (CR 236). A few trees were uprooted along CR 236. Further east-northeast, branches were snapped sporadically along County Roads 584 and 235 before the tornado lifted on County Road 140 just west of Highway 157.
Thunderstorm Wind, Lawrence
- When
- June 9, 7:45 PM CST to 7:46 PM CST
- Where
- Lawrence County, 5 mi S of Moulton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.408, -87.280
A few trees were downed by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- June 9, 8:00 PM CST to 8:03 PM CST
- Where
- Cullman County, 9 mi W of West Pt to 5 mi NNW of Jones Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -87.108
A few trees were downed by thunderstorm winds.
Thunderstorm Wind, Limestone
- When
- June 9, 8:10 PM CST to 8:11 PM CST
- Where
- Limestone County, 3 mi SW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.769, -87.017
Several trees and a electrical transformer was blown due to thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- June 9, 8:10 PM CST to 8:11 PM CST
- Where
- Morgan County, 2 mi SW of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.599, -87.005
Several trees and power lines were downed by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- June 9, 8:22 PM CST to 8:23 PM CST
- Where
- Cullman County, 2 mi ENE of Logan
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.141, -86.968
A tree was downed by thunderstorm winds.
Lightning, Morgan
- When
- June 9, 8:26 PM CST
- Where
- Morgan County, Decatur
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -86.980
Lightning struck and damaged a barn.
Thunderstorm Wind, Madison
- When
- June 9, 8:41 PM CST to 9:00 PM CST
- Where
- Madison County, 3 mi WSW of (Hsv)huntsville Jone to 1 mi N of Maysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.613, -86.819
A few trees were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 9, 2014$800,000 · 1 event
- Damaging Winds in Louisiana, June 9, 2014$432,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 9 to 10, 2014$279,000 · 1 in hail · 11 events
- Tornado and Flash Flooding in Texas, June 9, 2014$120,000 · EF0 · 5 events
- Hail and Damaging Winds in Texas, June 9, 2014$64,000 · 54 kt wind · 8 events
- Damaging Winds in Tennessee, June 9, 2014$20,000 · 52 kt wind · 11 events
- Flooding in Arkansas, June 9 to 11, 2014$20,000 · 2 events
- Hail and Damaging Winds in Alabama, June 9, 20141.5 in hail · 13 events
- Damaging Winds in North Carolina, June 9, 2014$13,000 · 50 kt wind · 4 events
- Tornado and Hail in South Carolina, June 9, 2014EF0 · 9 events
- Flash Flooding and Flooding in Kansas, June 9 to 10, 20149 events
- Flash Flooding and Flooding in Pennsylvania, June 9 to 10, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530906, 530907, 526564, 526565, 530908, 530909, 530910, 530911, 530912, 530913, 530914.